|How long for absorption of meds
Aug 15, 2006
I have been on Sustiva and Truvada for about 7 weeks. This is my initial use of HIV meds. I just got a call that my blood work shows all looks good (CDr count up, etc.); but viral count is up instead of the expected 'undetectable'. i have not missed a single dose of my meds; but had my Colon/Rectum/Gall bladder removed this winter due to aggressive ulcerative collitis. I have ongoing 'diarrhia' (every 2 to 4 hours). Is lack of absorption my problem? Have I developed a resistant strain as a result? Mick
| Response from Dr. Young
Mick- Thanks for your post.
I'd think that it's far too soon in your treatment to conclude that you've had a treatment failure. If there's concern about any single viral load test, the very first thing to do is to double check the adherence, concomitant infections (for example, herpes) and repeat the viral load test. If your viral load stays above 1000 copies after a few months, then I'd be concerned about the potential for resistance, and resistance testing should be done (as it should have been done before starting).
Given that you've just started on meds, I wouldn't expect an undetectable viral load until month 3-6, depending on what your baseline test showed. Persons with very high baselines tend to take a lot longer to reach <50 copies.
That said, your underlying colitis does raise some interesting questions about absorption, given your frequent diarrhea. One way to determine if this is affecting your drug absorption is to obtain therapeutic drug monitoring (TDM) or drug level testing.
I hope this is useful. Best of luck, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Does Having Diarrhea Affect Absorption Of HIV Meds?
- Stinging Pain Could I Have Acute HIV Infection
- Dry Cough After Vaginal Sex Condom Broke Worried I Have HIV
- Groin Pain After Drinking After Someone Worried I Have HIV
- Herpes After Rubbing Stripper Worried I Have HIV
- Rectal Bleeding After Licking Vagina Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.